Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Problems with Presidone

07/13/2006

Question:

I have a question about my asthma treatment. I have taken Presidone for years and within the last two years I gain so much weight having a very hard time losing it. But it's more like my body is swollen all over. My new personal care physician told me to stop with the pill. I have tried I have severe asthma and only take it when I need it. What can or should I do, I need to lose weight, the weight is causing other issues. Please help me.

Answer:

Chronic use of oral steroid drugs often causes an overweight problem for two reasons:1) increased appetite:and 2) some fluid retention. Despite these serious side effects,they are the most effective drugs for control of severe asthma. If you fall in this category, it is potentially dangerous to suddenly stop them. The first thing to be done is to have your doctor or specialist consultant determine the overall severity of your asthma. If the steroid drugs are essential, you can be tried on several other drugs which have "steroid sparing" effects. This means that the steroid dose can be reduced to a minimal effective level, at which point you will be able to curb your appetite and lose weight.

For more information:

Go to the Asthma health topic, where you can:

Response by:

I Leonard Bernstein, MD I Leonard Bernstein, MD
Clinical Professor Emeritus
College of Medicine
University of Cincinnati